New and looking for someone who can relate

Discussion in 'General Parenting' started by Justice, Aug 24, 2007.

  1. Justice

    Justice New Member

    My son is nine years old and was diagnosed and put on medication for ADHD and Obsessive Compulsive Disorder (OCD) at five years old. He is hyper, impulsive, aggresive, and obsessed with pokemon and his gameboy. He is also loving, funny, silly and very intellegent (in the gifted class at school). He has all the symptoms of Aspergers, although not yet diagnosed,(socially inappropriate, unusuall speech patterns, difficult time relating to others, obsessed with particular subjects and is not interested in doing anything else). He has had two EEG's which show irregular patters in the emotional part of his brain. His psychiatrist says this can cause his impulsive behavior such as hitting and kicking at school and home and he need an anti seizure medication. His Neurologist says there is nothing wrong with his brain but agrees with the ADHD diagnosis and recommends a neuropsychological exam, which we are on the waiting list for. He recently started Depekote which did not help so switched to Seroquel. We also swiched from Addrall to Vyvanse. School is starting on Monday and he has just had a Akathisia response to his medication (not sure which yet) and can't sleep and lookes like he has Parkinsons Disease. His Psychiatrist says this is his firs patient to have this response, not very reasuring, and we have taken him off all medication and are trying to treat these symptoms with Benztopine. I have been to a ADHD support group near my home and they have lots of good speakers and I can get good info but do not feel I can relate to these people. They talk about getting there 5 year old into college and all I want is for my son to have friends, be happy, fit in, and be able to use his gifts to be succesfull in life. Has anyone had a problem with Akathisia? Abnormal EEG's? Can anyone relate?
  2. smallworld

    smallworld Moderator

    My guess is that it's the Seroquel. All atypical antipsychotics like Seroquel can have the side effects of akathisia (internal and external restlessness) and dystonia (uncontrollable movements). My son had both symptoms while taking Risperdal, Seroquel's cousin. Needless to say, we discontinued the medication and his symptoms subsided.

    by the way, Depakote is an anticonsulsant/mood stabilizer and Seroquel is an atypical antipsychotic. They are not in the same class of medications. Adderall and Vyvanse are basically the same medication but different delivery systems.

    A neuropsychologist evaluation is a good idea. It may give you the answers you're seeking.

    Welcome! I think you will find a lot of support here.
  3. meowbunny

    meowbunny New Member

    I've been a lurker here for quite awhile and recently signed up. While my child has not had any of your issues, I have seen each and every one of yours mentioned in one or another child with some having all of your symptoms.

    Hang on! People with much more knowledge will be around soon to help you out and let you know you're truly not alone.

    In the meantime, welcome to a super group of people. You will get support and comfort and advice as you need.
  4. Justice

    Justice New Member

    Thanks, the Akathisia is very disturbing and I am looking for all the info I can get. We thought it was the Seroquel but we took him off the Vyvanse and Seroquel for 2 days untill his symptoms improved. I then gave him his Vyvanse and 2 hours later he was having severe Akathisia symptoms again. Now I am afraid to put him on anything.
  5. AllStressedOut

    AllStressedOut New Member

    Seroquel didn't seem to help my youngest difficult child with sleep and he is still restless. The psychiatrist just started him on vyvanse, but I think we're going to take him off everything until we find a new psychiatrist. I know how you feel as far as medications and reactions. Its so scary to go through this all just knowing its a hit and miss type thing.

    You've found a great group for support. I don't know where I'd be today if I hadn't found it a few months ago. Everyone here makes me feel better on days like today. I hope it helps to know you're not alone!
  6. ML

    ML Guest

    Welcome! I can relate to a lot of your situation. My son will be 9 next month. While he didn't receive the aspergers diagnosis as I had expected, he does still show that social anxiety with peers. Not that he can't connect, it's just hard for him because he's afraid of being judged, noticed, etc. His ADHD is severe. One moment he's connected and the next he's in a dreamworld. It's like he has one foot here and one some place else. And when he is here, he super sensitive to all stimuli. Little things put him into anger "I hate you, you're the worst mom in the word" mode. I just say "I know, I love you too" and wait it out because thank goodness his meltdowns, tantrums, whatever you call them don't last too long.

    I'm glad you found this place. It's amazing.

  7. Justice

    Justice New Member

    I used to have all the patience in the world but after several years he has worn me down and I am a different person than I used to be. I need a long vacation, once a week.
  8. Sara PA

    Sara PA New Member

    Did someone say abnormal EEGs?? Right down my alley. My son and I both have* temporal lobe epilepsy. The temporal lobe controls emotions. My son has only partial seizures while I have had full grand mal (tonic-clonic) seizures as well as partial seizures. Neither of us had any spiking in our EEG that would warrant the diagnosis of epilepsy but then it is estimated that 50% of the TLE is not detectable with EEGs. That "abnormal reading" is as much as I got. I have a friend with TLE who use to have almost daily seizures (not since taking Lamictal and Topamax) who never had an abnormal EEG.

    Seroquel like all antipsychotics, antidepressants and stims come with warnings that say they should be used cautiously by people with seizure disorders.

    [*ETA maybe I should say that I had TLE. After ten+ years on anticonvulsants, I was weaned off them and haven't had a full or parital seizure since.]

    My list of links about partial seizures:

    The Pediatric Neurology Site: Seizures

    MEDLINEplus Medical Encyclopedia: Seizures

    Partial (focal) seizure

    Medications which may lower seizure threshold

    Possible Temporal Lobe Symptoms

    Temporal lobe lesions

    Temporal Lobe Epilepsy

    Abdominal Epilepsy

    Fear as the main feature of epileptic seizures

    The Merck Manual of Diagnosis and Therapy: Seizure Disorders
  9. Raining

    Raining New Member

    Seroquel hardly helped my difficult child. It was prescribed only to help her sleep since being doped up is the only way to get sleep for her (me as well). I have a fairly high tolerance for most sleeping medications but with seroquel, if I take 25mg I am knocked out and hung over the next day (yet I can take double of OTC stuff and most prescriptions to get it to work) and my difficult child takes 400mg and barely yawns. It's insane.
  10. Sara PA

    Sara PA New Member

    From the Vyvanse medication guide:

    Seems like the antipsychotic and the Vyvanse may not be a good combination.

    The medication guide is at the end of the prescribing information.
  11. Sara PA

    Sara PA New Member

    Lower doses of Seroquel usually result in sleepiness; higher doses don't seem to do that.
  12. Raining

    Raining New Member

    Really? Weird. If I remember correctly, she started on 25mg and kept going up over time when that dose stopped making her sleepy. After getting up to 400mg, we stopped.
  13. Sara PA

    Sara PA New Member

    Oh yeah, impulsivity is centered in the frontal lobe. There are some links in that list about frontal lobe partial seizures too.
  14. Marguerite

    Marguerite Active Member

    Crikey, Sara, can't you be more specific? (just kidding) - as usual, a mine of detailed, valid information.

    We've also been down the road of Asperger's & autism diagnosis as well as coping with 'whatever-it-is' before we ever got any labels that made sense.

    With most things like this, you need to keep asking questions and keeping your mind open to change, especially with possible updates in diagnosis. difficult child 1 didn't get diagnosed as Aspie until he was 15, even though I first asked the question (and was definitively told, no, when he was 6).

    Read through Sara's info, see if any of it is able to be used. Keep copies of whatever you feel could help and keep a diary of your son, what you see in him and what you feel is worthy of note. It's not compulsory but it's a good start.

  15. Mrs Smith

    Mrs Smith New Member

    Risperdal caused akathesia here. All the stims caused tics, irritability, insomnia and anorexia. EEG showed no abnormalities. Currently on Lamictal. So far, no side effects except insomnia if he takes it in the evening. I hate this medication stuff!
  16. Justice

    Justice New Member

    Thanks, I have gotten more useful info from this site than any doctor I have talked to.
  17. jamrobmic

    jamrobmic New Member

    My son's psychiatrist told us that once you get to 150 mg and above, Seroquel isn't sedating. My son hated taking it, though, and never got over 100 mg.